Case Report/Case SeriesParadoxical Seizure Response to Phenytoin in an Epileptic Heroin AddictVasagar, Brintha MD, MPH*; Verma, Beni R. MD†; Dewberry, Robert G. MD, PhD‡; Pula, Thaddeus MD‡ Author Information *Department of Family Medicine, Spartanburg Regional Healthcare System, Spartanburg, SC †Department of Internal Medicine, Geisinger Health System, Danville, PA ‡Department of Internal Medicine, University of Maryland-Midtown Campus, Baltimore, MD B.V. and B.R.V. are cofirst authors. The authors declare no conflict of interest. Reprints: Brintha Vasagar, MD, MPH, Department of Family Medicine, Spartanburg Regional Healthcare System, 853 N. Church St, Suite 510, Spartanburg, SC 29303. E-mail: [email protected]. The Neurologist: June 2015 - Volume 19 - Issue 6 - p 158-159 doi: 10.1097/NRL.0000000000000032 Buy Metrics Abstract Background: Phenytoin has a narrow therapeutic window and seizures can occur at both ends of the spectrum. Case Report: A 41-year-old man with a history of a seizure disorder and heroin addiction presented with dizziness following 2 generalized tonic-clonic seizures that occurred earlier that day. The patient had received a loading dose of phenytoin for seizures associated with a subtherapeutic level 5 days previously. Initial evaluation revealed an elevated phenytoin level of 32.6 mcg/mL and an opiate-positive toxicology screen. Levetiracetam was started on the day of presentation and phenytoin was held until the level returned to the therapeutic range. The patient’s dizziness resolved and he had no additional seizures. Conclusions: Evaluation for reversible causes of seizure activity along with anticonvulsant administration is generally the standard of care for breakthrough seizures. Phenytoin blood levels, if supratherapeutic, may be at least partially responsible for breakthrough seizure activity; in this circumstance, holding phenytoin and temporarily adding another anticonvulsant may be indicated. Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.